Article

Recommendations on management of EGFR inhibitor-induced skin toxicity: a systematic review.

Department of Clinical Oncology, Leiden University Medical Center, P.O. Box 9600, 2300 RC, Leiden, The Netherlands.
Cancer Treatment Reviews (Impact Factor: 6.02). 11/2011; 38(5):505-14. DOI: 10.1016/j.ctrv.2011.09.004
Source: PubMed

ABSTRACT Epidermal growth factor receptor (EGFR) inhibitors, such as the monoclonal antibodies cetuximab and panitumumab, have proven efficacy in various types of cancer. However, these agents frequently result in skin toxicity, due to the expression of the EGFR in the skin. A correlation between the occurrence of skin toxicity and anti-tumor activity has been suggested in several phase III studies. However, since skin toxicity may impair the quality of life, and severe skin toxicity requires dose reduction or interruption, adequate and timely management of skin toxicity is important to maximize the anti-tumor efficacy of the EGFR inhibitor, as well as maintaining the patient's quality of life. Due to the small number of randomized controlled trials conducted in the field of EGFR inhibitor-induced skin toxicity so far, it is not possible yet to generate evidence based guidelines on its management. Here, we review and discuss available trials and case studies reporting on the management of EGFR inhibitor-induced skin toxicity.

0 Bookmarks
 · 
89 Views
  • International journal of dermatology 07/2014; · 1.18 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Targeted therapies have developed rapidly over the last few years in the field of oncology thanks to a better understanding of carcinogenesis. They target pathways involved in signal transduction (EGFR, HER2, HER3, HER4, FLT3, RAS, RAF, MEK, KIT, RET, mTOR, SRC, EPH, SCF), tumor angiogenesis (VEGFR, TIE2), and tumor microenvironment (PDGFR, FGFR). They rarely cause the systemic adverse reactions generally associated with chemotherapy, but frequently cause disabling and specific skin toxicity. The impact on patient quality of life can be important both in terms of symptoms caused and of potentially aesthetic consequences. Inappropriate management can increase the risk of dose reduction or discontinuation of the cancer treatment. In this review, we will discuss skin toxicity associated with the main drug classes-EGFR, BRAF, MEK, mTOR, c-KIT, CTLA4, and SMO inhibitors, and anti-angiogenic agents. Targeted therapy-induced skin toxicities will be detailed in terms of symptoms, frequency, evolution, complications, and topical and oral treatments in order to improve their diagnosis and management.
    American Journal of Clinical Dermatology 08/2014; · 2.52 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Abstract Background: Antibodies against the epidermal growth factor receptor (EGFR), such as cetuximab, are effective in loco-regional advanced squamous-cell carcinoma of the head and neck (SCCHN) in association with radiotherapy. Cutaneous reactions are well known as adverse events during treatment with EGFR inhibitors. Objective: to identify a multidisciplinary approach for mucous-cutaneous toxicity during cetuximab-radiotherapy treatment in order to reduce the risk of an early radio-chemotherapy interruption. Methods: the data of 38 patients with SCCHN receiving cetuximab and radiotherapy were retrospectively analyzed. The control group (n=15) received the standardized treatments according to the severity of skin reactions with dermatologic visits only for high degrees of toxicity. The experimental group (n=23) was monitored and daily treated by dermatologists since grade 1 of cutaneous toxicity. The primary end-point of our study was the mean days of antitumor therapy interruption. Results: The mean number of days of antitumor therapy suspension was 12.6 (7.6) in the standard treatment group and 5.0 (6.6) in the experimental group (p=0.002). This difference was observed for each grade of toxicity. Conclusion: the early interruption of radio-chemotherapy has a negative impact on survival in patients with SCCHN. In our study, a closer dermatological examination and treatment for all degrees of toxicity reduced early interruptions of chemo-radiotherapy.
    Journal of Dermatological Treatment 05/2014; · 1.50 Impact Factor